Search our site 
 
Advanced Search
 
Home | Exam dates | Contact us | About us | Testimonials |
 
 

map
You are in Home >> Resources >> Clinical anaesthesia >> ECG interpretation


Effects of drugs on the ECG

Created: 29/8/2006
Updated: 10/8/2006
 

Vaughan-Williams classification of antiarrhythmic drugs

Class

Mechanism

Drugs

 

1

Na+ channel blockers

 

A

Prolong action potential

Quinidine, procainamide

B

Shorten action potential

Lidocaine, mexiletine, phenytoin

C

No effect on action potential

Flecainide

 

II

Beta-blockers

Atenolol, esmolol, propranolol

 

III

K+ channel blockers

Amiodarone, sotalol

 

IV

Ca++ channel blockers

Verapamil, diltiazem

 

V

Other mechanisms

Digoxin, adenosine

Quinidine, phenothiazines and tricyclic antidepressants

  • Low voltage T waves (or T wave inversion) 
  • ST segment depression
  • Prolonged Q-T interval
  • Increased height of U wave
  • Widening and notching of P waves

Toxic doses of quinidine may cause widened QRS complexes, heart block, VT and VF.

Lidocaine

No effects at therapeutic doses. Toxic doses may cause sinus tachycardia, sinus arrest and AV block.

Diphenylhydantoin (Phenytoin)

No noticeable changes occur at normal doses. Occasionally, an increase in PR interval may be seen. With pre-existing severe myocardial disease, the drug has been associated with bradycardia, A-V block, asystole or VF.

Amiodarone

Prolongation of the Q-T interval and increase in the height of the U waves occurs. This correlates with its effect of prolongation of the action potential.

Verapamil

The mechanism of action of this drug is by inhibition of slow calcium channels in the myocardial cell membrane. This causes slowing of the sinus rate and AV conduction (hence, a prolonged PR interval). There is no change in the QRS complex or the corrected Q-T interval.

The effects of verapamil on the SA and AV nodes are additive with beta-blocking drugs. The use of these two together can give rise to catastrophic bradycardias.

Digoxin

Digoxin can induce direct and indirect changes on the heart. The direct changes are due to inhibition of the normal active process of sodium ion transport (and also potassium ion transport) across the membranes of myocardial and pacemaker cells. Digoxin induces indirect changes by increasing the vagal tone.

Therapeutic doses produce ECG changes in a patient taking digitalis. These changes are referred to as the "digoxin effect". These changes are:

1) Decreased T wave amplitude
2) ST segment depression
3) Increase in U wave amplitude
4) Shortening of the Q-T interval

One of the earliest and commonest changes is reduction in T wave voltage. Occasionally, biphasic or inverted T waves may be seen.

ST segment changes are seen as a downward sloping ST segment depression, which is often associated with T wave flattening. This is called the "reversed tick" phenomenon (resembles the tick made by a left-handed person).

Digoxin toxicity

Toxicity due to digoxin presents clinically with anorexia, nausea and vomiting and, rarely, visual disturbances. Digoxin-induced arrhythmias are always a sign of toxicity, not just a therapeutic effect.

The following arrhythmias are seen commonly:

1) Ventricular premature beats (including coupled and multifocal VPCs)
2) Junctional tachycardia
3) Sinus bradycardia
4) Atrial tachycardia with A-V block
5) Heart blocks (1st degree, 2nd degree Mobitz Type I and 3rd degree)
6) Multifocal atrial premature beats
7) Atrial fibrillation and flutter
8) SA block and sinus arrest
9) VF and VT


ArticleDate:20060829
SiteSection: Article
 
   
    
                                            
  Posting rules

     To view or add comments you must be a registered user and login  




Login Status  

You are not currently logged in.
UK/Ireland Registration
Overseas Registration

  Forgot your password?








 
All rights reserved © 2020. Designed by AnaesthesiaUK.

{Site map} {Site disclaimer} {Privacy Policy} {Terms and conditions}

 Like us on Facebook 

vp